Hail, Henry
- When
- March 31, 6:15 AM CST
- Where
- Henry County, 0.52 mi E of Wayland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.150, -91.660
A trained spotter estimated hail sizes o f a quarter to ping pong ball-sized hail.
25 inches as the storms moved east. Rainfall amounts ranged from a half an inch to an inch.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Morning thunderstorms moving across eastern Iowa south of Interstate 80 intensified and produced hail that ranged from 1.00 to 1.25 inches as the storms moved east. Rainfall amounts ranged from a half an inch to an inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 31, 5:36 AM CST, 39 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Quad Cities IA IL 636 AM CDT Tue Mar 31 2026 .KEY MESSAGES... - There is an elevated fire risk today south of an Ottumwa, IA to Monmouth, IL line. - There is a marginal (level 1 out of 5) risk of severe storms today. Hail and damaging winds are the primary risks, mainly between 3 and 10 PM. - There is a marginal (level 1 out of 5) risk of severe storms on Wednesday. - Moisture surging north from the Gulf the second half of the week with a high (>80%) probability of two moderate to heavy rainfall events. && .SHORT TERM /THROUGH TONIGHT/... Issued at 312 AM CDT Tue Mar 31 2026 An upper level disturbance moving into Iowa and Wisconsin will allow nocturnal convection to persist through sunrise. Very short term models have been hinting at new convection developing south of the current cluster around sunrise. This new convection appears to be tied to a weak upper level disturbance that would move northeast out of Kansas and interact with the residual outflow boundary from the current convection. The cold front is progged to enter the far northwest late this morning with it nearly out of the area by early evening. Temperatures look to drop a quick 10-15 degrees following frontal passage with a brief jump in wind speeds. Record high temperatures today are doubtful north of I-80 given the timing of the front. Burlington 'might' have a chance if strong differential heating can occur. Refer to the climate section for specific numbers. The elevated fire risk is more confined today compared to Monday. Refer to the fire weather section for more information. The convective allowing models are strangely quiet on new diurnal convection. A deeper dive into the models show very steep lower and upper level lapse rates but mid-level lapse rates are more stable. This points to a cap in the mid-levels that may limit new diurnal convection. Regardless, there will likely be isolated to low end scattered showers and a few storms that develop as the front moves through the area. IF severe storms develop this afternoon/evening, hail and damaging winds would be the primary severe risks. The favored area would be south of I-80 and a likely time frame would be 3-10 PM. When the LLJ strengthens tonight, the potential is there for some elevated severe storms producing hail. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Issued at 312 AM CDT Tue Mar 31 2026 Wednesday through Thursday night Assessment...high (>80%) confidence of another cool down followed by a warm-up and some rain occurring. All global models have converged on a frontal stall occurring from southern Missouri into the Ohio Valley. This would suggest the northern half if not the northern two thirds of the area could end up being dry Wednesday with scattered showers in the south third. This scenario is supported by the ECMWF-AIFS and AIGFS. This scenario has a 40% probability of occurring. The other scenario (60% probability of occurring) is the LLJ bringing in Gulf moisture will create widespread upglide over the front as it moves north as a warm front. In this scenario the upglide with create elevated storms north of the front and surface based storms along the warm front. The severe risks would be hail and damaging winds but strong shear near the frontal zone would be capable of producing brief tornadoes. Currently the model consensus has a risk of rain across the entire area with the better chances south of I-80 in support of the second scenario. The main event is Wednesday night into Thursday. The overall signal has been very persistent of a large plume of Gulf moisture moving north as a seasonably strong low moves northeast into the Midwest. The strength of the moisture surge is slightly lower compared to yesterday but IVT values are 800-1000 kg per meter squared per second. Additionally, the models are converging on having the low center passing through central Iowa. This track combined with the high IVT values places the area favorably for a moderate to heavy rain event. The potential is there for a fairly widespread soaking rain of 1-2 inches with narrow bands of higher amounts. Temperatures will be below normal on Wednesday with windy conditions adding an additional chill to the air. Above normal temperatures will be seen on Thursday with the area in the warm sector of the storm system. Thursday night rain will end from west to east as the system departs the area. Friday through Saturday night Assessment...high (>80%) confidence on another storm system The global models have another storm system moving through the Midwest in the Friday through Saturday night time frame. There are some timing differences between the models so there is a 50-60% probability that a good chunk of Friday will be dry. Temperatures on Friday will be well above normal. There is good model consensus that Friday night into Saturday will be prime time for rain. Like the previous system there is a tropical connection with the Gulf but IVT values are a bit lower at 600-800. These values are still supportive of a moderate to heavy rain event. Saturday night rain will end from west to east following the passage of the attendant cold front. Sunday through Monday Assessment...high (>80%) confidence on another cool down The model consensus has a strong Canadian high building into the Midwest which will result in temperatures below normal on Sunday. There is a weak upper level disturbance moving through in the flow aloft on Monday. Moisture availability is in question but an isolated rogue shower cannot be ruled out. && .AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/... Issued at 632 AM CDT Tue Mar 31 2026 Low level jet and an upper level disturbance moving northeast through Missouri has initiated scattered SHRA/TSRA across southeast Iowa. Very short term models have this activity continuing across northern Illinois through 18z/31. After 18z/31 cold front sweeps through eastern Iowa and northern Illinois with very little convection associated with it. Given frontal strength potential is still there for some isolated SHRA/TSRA south of I-80 through 02z/01. && .FIRE WEATHER... Issued at 307 AM CDT Mon Mar 30 2026 Well above normal temperatures and windy conditions will again be seen across the area today. Spotty overnight rainfall has limited the elevated fire risk to areas south of an Ottumwa, Iowa to Galesburg, Illinois line. && .CLIMATE... Issued at 249 AM CDT Sat Mar 28 2026 Record highs for March 31st.... Burlington.........82 in 1986 Cedar Rapids.......81 in 1986 Dubuque............79 in 1986 Moline.............83 in 1986 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...08 LONG TERM...08 AVIATION...08 FIRE WEATHER...08 CLIMATE...08
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 422 AM CDT Tue Mar 31 2026 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-010930- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 422 AM CDT Tue Mar 31 2026 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT An elevated fire risk will be seen through sunset for areas south of an Ottumwa, Iowa to Galesburg, Illinois line. Thunderstorms will be seen today and tonight that will have the potential to produce copious amounts of small hail. The Storm Prediction Center has a marginal, level 1 out of 5, risk for severe storms. The primary severe risks are hail and damaging winds. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Rounds of thunderstorms are expected across the area Wednesday through Saturday. The Storm Prediction Center has a marginal, level 1 out of 5, risk for severe storms on Wednesday south of Interstate 80. The primary severe risks would be hail and damaging winds. For Thursday, the Storm Prediction Center has a marginal, level 1 out of 5, risk for the entire area. The primary severe risks are hail and damaging winds but an isolated tornado cannot be ruled out. For Friday, the Storm Prediction Center has a 15% probability, or slight risk, of severe storms south of Interstate 80 and west of the Mississippi. For Saturday, it is too early to determine a severe risk. Two separate widespread moderate to heavy rain events are expected across the area. The first will be Wednesday night into Thursday. The second is Friday night into Saturday. Within bank rises on areas waterways are expected to occur by the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening.
Special Weather Statement
National Weather Service Quad Cities IA/IL
313 AM CDT Tue Mar 31 2026
IAZ065-066-068-ILZ015-310900-
Rock Island IL-Scott IA-Clinton IA-Cedar IA-
313 AM CDT Tue Mar 31 2026
...A strong thunderstorm will impact portions of northeastern Rock
Island, northern Scott, southern Clinton and southeastern Cedar
Counties through 400 AM CDT...
At 312 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bennett, or 7 miles north of Durant, moving east at 45 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Clinton, Eldridge, DeWitt, Camanche, Princeton, Long Grove, Cordova,
Bennett, Donahue, McCausland, Low Moor, Dixon, Maysville, New
Liberty, Malone, Camp Liberty, Folletts, Bennett Park, Sunbury, and
Sherman Park.
This includes Interstate 80 in Iowa between mile markers 271 and 281.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4164 9024 4163 9105 4178 9106 4183 9024
4178 9024 4176 9025 4176 9024 4175 9025
4174 9024
TIME...MOT...LOC 0812Z 264DEG 41KT 4170 9086
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
McClureSpecial Weather Statement National Weather Service Quad Cities IA/IL 421 AM CDT Tue Mar 31 2026 IAZ067-068-ILZ015-311000- Rock Island IL-Scott IA-Muscatine IA- 421 AM CDT Tue Mar 31 2026 ...A strong thunderstorm will impact portions of southwestern Rock Island, southwestern Scott and east central Muscatine Counties through 500 AM CDT... At 421 AM CDT, Doppler radar was tracking a strong thunderstorm over Montpelier, or 8 miles southeast of Durant, moving east at 25 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Davenport, Moline, Rock Island, Bettendorf, East Moline, Blue Grass, Buffalo, Andalusia, Riverdale, Montpelier, Fairport, Clark's Ferry Recreation Area, West Lake Park, New Era, Pleasant Prairie, Mississippi Valley Fairgrounds, Buffalo Shores, Credit Island, Blackhawk State Park, and Midway Beach. This includes the following highways... Interstate 74 in Iowa between mile markers 1 and 5. Interstate 80 in Iowa near mile marker 299. Interstate 74 in Illinois between mile markers 1 and 3. Interstate 280 between mile markers 3 and 11. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4142 9091 4152 9091 4160 9049 4148 9045 TIME...MOT...LOC 0921Z 258DEG 20KT 4149 9084 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH McClure
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
449 AM CDT Tue Mar 31 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 AM Hail 1 NNW Buffalo 41.47N 90.73W
03/31/2026 E0.88 Inch Scott IA Trained Spotter
&&
CMDSpecial Weather Statement
National Weather Service Quad Cities IA/IL
540 AM CDT Tue Mar 31 2026
ILZ016-017-311200-
Bureau IL-Henry IL-
540 AM CDT Tue Mar 31 2026
...A strong thunderstorm will impact portions of northern Bureau and
east central Henry Counties through 700 AM CDT...
At 540 AM CDT, Doppler radar was tracking a strong thunderstorm over
Annawan, or 10 miles north of Kewanee, moving east at 40 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Sheffield around 550 AM CDT.
Princeton around 610 AM CDT.
La Moille around 625 AM CDT.
Other locations impacted by this storm include Mineral, Seatonville,
Cherry, Dover, Coal Hollow, Zearing, Kasbeer, Manlius, Ohio, and Van
Orin.
This includes the following highways...
Interstate 80 in Illinois between mile markers 26 and 70.
Interstate 180 between mile markers 11 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4131 9002 4143 9005 4159 8945 4158 8917
4137 8917
TIME...MOT...LOC 1040Z 256DEG 36KT 4139 8992
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
08Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
643 AM CDT Tue Mar 31 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 AM Hail Hollowayville 41.37N 89.29W
03/31/2026 E1.00 Inch Bureau IL Trained Spotter
Relayed via NWS Chicago. Spotter reports
hail ranging from half into to quarter size.
&&Special Weather Statement National Weather Service Quad Cities IA/IL 713 AM CDT Tue Mar 31 2026 IAZ078-089-ILZ024>026-311300- Warren IL-Mercer IL-Henderson IL-Des Moines IA-Louisa IA- 713 AM CDT Tue Mar 31 2026 ...A strong thunderstorm will impact portions of northern Warren, southeastern Mercer, northeastern Henderson, northeastern Des Moines and southeastern Louisa Counties through 800 AM CDT... At 713 AM CDT, Doppler radar was tracking a strong thunderstorm near Keithsburg, or 8 miles northeast of Oquawka, moving east at 35 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Burgess, Keithsburg, Little York, Seaton, North Henderson, New Windsor, Ogle, Alexis, Bald Bluff, Sunbeam, and Big River State Forest. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4099 9094 4109 9097 4121 9045 4105 9044 TIME...MOT...LOC 1213Z 256DEG 31KT 4105 9088 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH 08
The Quad Cities radar (KDVN), 104 km away, was scanning. The volume nearest the first event began at 12:15 UTC.
7 hail. Local standard time, as filed.
A trained spotter estimated hail sizes o f a quarter to ping pong ball-sized hail.
A member of the public reported golf ball sized hail via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2026Every state in 2026This day in weather historyWarnings in Iowa, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1321927, 1321928, 1321929, 1321930, 1321931, 1321933, 1321932.